Indiana, 2003

Hail in Indiana, May 10, 2003

May 10, 2003 · NWS LMK · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at May 9, 1:50 PM EST, 12 hours 30 minutes earlier.

Area forecast discussion, May 9, 1:50 PM EST, 12 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
250 PM EDT FRI MAY 9 2003

.SHORT TERM...
THUNDERSTORMS HAVE BEGUN TO DEVELOP IN THE MUGGY AIRMASS SOUTH OF
THE WARM FRONT THIS AFTERNOON. THESE STORMS ARE ON THE NORTHERN AXIS
OF DEEPER MID LEVEL MOISTURE AND WE EXPECT THESE STORMS TO CONTINUE
THROUGH THE EVENING.

THE MODELS BRING ANOTHER SHOT OF S/W ENERGY ACROSS THE FORECAST
AREA AROUND 12Z SATURDAY. WE WILL NEED TO KEEP A MENTION OF STORMS
IN THE FORECAST OVERNIGHT ESPECIALLY OVER THE NORTHERN PORTION OF
THE FORECAST AREA.

MAJOR CHANGES ARE IN STORE THIS FORECAST PACKAGE AS THE UPPER LEVEL
LOW OVER THE WESTERN UNITED STATES PROPAGATES TO THE EAST. THE
MODELS ARE A LITTLE SLOWER THAN PREVIOUS RUNS BUT WE STILL EXPECT
TO SEE A COLD FRONT SWEEP ACROSS THE LOWER OHIO VALLEY AROUND 12Z
SUNDAY. THE DYNAMICS WITH THIS SYSTEM WILL BE MOST IMPRESSIVE JUST
TO THE NORTH EAST OF THE CFA BUT WE EXPECT A LINE OF STORMS TO
DEVELOP AHEAD OF THE FRONT AND MOVE ACROSS THE CFA OVERNIGHT. BOWING
SEGMENTS AND WIND DAMAGE WILL BE THE PRIMARY THREAT FROM THESE
STORMS.

THE FRONTAL PASSAGE WILL PUT AN END TO THE THUNDERSTORMS AS ME MOVE
INTO A DRIER AND MORE STABLE NORTHWEST FLOW.

MAV TEMPERATURES LOOK A LITTLE WARM SATURDAY AND WE WILL GO WITH THE
LOWER FWC GUIDANCE VALUES BUT WE DO LIKE THE COOLER MAV TEMPERATURES
ON SUNDAY.

.EXTENDED NOTES...
GENERAL MID-LEVEL TROFINESS OVER THE NERN QUADRANT OF THE CONUS
LOOKS TO KEEP TEMPS ACROSS LMK FA SLIGHTLY BELOW MID MAY
CLIMATOLOGIES FOR A GOOD PART OF NEXT WEEK. PER 6/12Z GFS RUNS, LATE
WED INTO THU A SIG 500MB WAVE DROPS SEWD INTO FA, GENERATING SCT
PCPN POLEWARD OF SFC LOW. HWVR, THERE IS QUITE THE DISCREPANCY IN
HOW THE GFS HANDLES THIS FEATURE COMPARED TO THE LATEST ECMWF RUN,
WHICH TAKES MOST OF THE ENERGY NOW OVER GULF OF ALASKA AND DROPS
THAT INTO A STG EWD PROPAGATING WAVE OVER SWRN CONUS BY 12Z/WED.
THIS RESULTS IN A MUCH WEAKER WAVE DROPPING INTO OHIO RIVER VALLEY.
LATEST GFS ENSEMBLE SERIES ALSO INDICATES A WIDE RANGE OF SOLUTIONS
WITH THIS SYSTEM. THE MEANS ARE PERHAPS LEANING SLIGHTLY TOWARDS
ECMWF SOLN. OVERALL WILL JUST GO WITH A LOW CHC OF -TSRA WED AND
THU. LOW CONFIDENCE IN TS CHCS GIVEN FCST RAOBS FROM 12Z GFS, BUT
GIVEN TIME OF YEAR KEPT CHC TS IN FCST.

.LMK...NONE.

XXV/XVI
Hazardous weather outlook, May 9, 8:32 PM EST, 5 hours 48 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-101100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
850 PM EDT FRI MAY 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...TONIGHT.
A VERY WARM, MOIST, AND UNSTABLE AIRMASS WILL REMAIN OVER THE
OUTLOOK AREA THROUGH THE OVERNIGHT HOURS. SCATTERED THUNDERSTORMS
WILL BE POSSIBLE. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS
COULD BECOME SEVERE, WITH LARGE HAIL AND HIGH WINDS BEING THE
PRIMARY THREATS. ALSO, DUE TO THE AMOUNT OF MOISTURE IN THE
ATMOSPHERE, ANY STORMS WILL PRODUCE VERY INTENSE RAINFALL, ALONG
WITH DEADLY LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THE UNSTABLE AIRMASS WILL PERSIST INTO SATURDAY, WITH ISOLATED TO
SCATTERED STORMS POSSIBLE. INTO SATURDAY NIGHT, A COLD FRONT WILL
PUSH EASTWARD ACROSS THE REGION. A COMPLEX OF STRONG TO SEVERE
THUNDERSTORMS IS LIKELY TO DEVELOP ALONG AND AHEAD OF THIS FRONT, AS
IT MOVES THROUGH THE OUTLOOK AREA. THIS HAS THE POTENTIAL TO BE A
FAIRLY SIGNIFICANT SEVERE WEATHER EVENT FOR THE AREA.

A SLIGHT TO MODERATE RISK OF SEVERE THUNDERSTORMS IS FORECAST
SATURDAY NIGHT, WITH THE HIGHEST CHANCES OF SEVERE WEATHER ALONG AND
NORTH OF THE OHIO RIVER. LARGE HAIL, DAMAGING STRAIGHT LINE WINDS,
AND POSSIBLY A FEW TORNADOES MAY ACCOMPANY THIS THUNDERSTORM
CLUSTER.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS AND LAW ENFORCEMENT OFFICIALS ARE ENCOURAGED TO REPORT ANY
SEVERE WEATHER OR FLOODING TO THE NATIONAL WEATHER SERVICE IN
LOUISVILLE. SKYWARN SPOTTERS AND AMATEUR RADIO NETWORKS SHOULD BE
PREPARED FOR ACTIVATION, PARTICULARLY SATURDAY NIGHT.

SCHOLZ

In the hours before

Special weather statement, May 9, 8:43 PM EST, 5 hours 37 minutes before
KYZ055>057-066-067-100215-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
943 PM EDT FRI MAY 9 2003

THE SEVERE THUNDERSTORM WATCH WHICH WAS IN EFFECT HAS BEEN CLEARED
FOR THE FOLLOWING COUNTIES:

IN EAST CENTRAL KENTUCKY
   MADISON...GARRARD AND BOYLE

IN SOUTH CENTRAL KENTUCKY
   LINCOLN AND CASEY

STUREY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Scott

When
May 10, 2:20 AM EST
Where
Scott County, Lexington
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.650, -85.617

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5355093.